California, 2006

Damaging Wind in California, January 2, 2006

January 2, 2006 · NWS SGX · 1 event in 1 county or zone

High winds from a thunderstorm caused trees and rocks to come down along areas of highway 38 near Angelus Oaks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

High winds from a thunderstorm caused trees and rocks to come down along areas of highway 38 near Angelus Oaks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 2, 9:30 AM PST, 3 hours 15 minutes earlier.

Area forecast discussion, Jan 2, 9:30 AM PST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST MON JAN 2 2006

.SYNOPSIS...A PACIFIC STORM WILL MOVE OVER SOUTHERN CALIFORNIA WITH
HEAVY RAIN AT TIMES...STRONG GUSTY WINDS AND A SLIGHT CHANCE OF
THUNDERSTORMS TODAY. THE STORM WILL EXIT THE AREA LATE TONIGHT. HIGH
PRESSURE ALOFT AND WEAK OFFSHORE FLOW WILL BRING FAIR WEATHER WITH
WARMER DAYS MOST OF THE REST OF THIS WEEK. COOLER WITH MORE CLOUDS
NEXT WEEKEND AS THE HIGH WEAKENS. HIGH SURF WILL IMPACT THE COAST
MOST OF THIS WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

LIGHT TO MODERATE RAIN OVER AND W OF THE MOUNTAINS THIS MORNING IN
THE WARM SECTOR. THE 12Z NKX SOUNDING WAS VERY MOIST BELOW 6000 FT
WITH STRONG SW WINDS ALOFT. STRONG ONSHORE GRADIENTS TO THE NE WITH
ABOUT 11 MB SAN-TPH. THERE WERE LOCAL STRONG GUSTY WINDS...MAINLY IN
SDB MOUNTAIN AND DESERTS.

THE COLD FRONT WILL MOVE IN FROM THE NW LATE THIS MORNING AND SPREAD
INTO SAN COUNTY DURING THE AFTERNOON WITH 2-4 HOUR PERIOD OF
MODERATE TO HEAVY RAIN. THE WINDS WILL ALSO INCREASE AS THE FRONT
MOVES THROUGH. RAINFALL TOTALS EXPECTED TO BE NEAR 1 INCH COASTAL
AREAS...2 INCHES INLAND AND 3-6 INCHES ON SW FACING MOUNTAINS
SLOPES. GENERALLY MORE RAIN IN THE NRN AREAS AND LESS IN THE S.
THERE COULD BE NEAR AN INCH OF RAIN IN THE HIGH DESERTS AND LESS
THAN 1/2 INCH IN THE SRN DESERTS. THE LARGEST RAINFALL TOTALS WILL
BE ON THE SW FACING SLOPES OF THE SBD MOUNTAINS. THERE WILL ALSO BE
A SMALL CHANCE OF THUNDERSTORMS AS COLDER AIR ALOFT MOVES IN THIS
AFTERNOON. SHOWERS WILL CONTINUE THROUGH THE EVENING BUT SHOULD BE
JUST ABOUT OVER BY 06Z. CURRENT FLASH FLOOD WATCH AND WIND
WARNINGS/ADVISORIES LOOK OK. PARTLY CLOUDY TUE FROM RESIDUAL
MOISTURE BUT A LITTLE WARMER WITH MORE SUNSHINE AND INCREASING
HEIGHTS. HIGH PRESSURE ALOFT AND OFFSHORE FLOW WILL BRING WARMER
DAYS WED AND AND MORE SO ON THU...ESPECIALLY W OF THE MOUNTAINS. MAY
NEED LOCAL WIND ADVISORIES THU MORNING FOR WINDS THROUGH AND BELOW
MOUNTAIN CANYONS AND PASSES.

LONGER RANGE PROGS CONTINUE THE HIGH ALOFT AND OFFSHORE FLOW FRI
WHICH SHOULD BE THE WARMEST DAY THIS WEEK. A TROUGH MOVES PAST TO
THE N THIS WEEKEND BRINGING ONSHORE FLOW FOR COOLER DAYS AND A
RETURN OF THE MARINE LAYER.

&&

.AVIATION...
MOSTLY MVFR WITH LOCAL IFR CONDITIONS EXPECTED THROUGH THIS EVENING
AHEAD OF A COLD FRONT APPROACHING FROM THE WEST. COLD FRONT WAS JUST
PASSING POINT CONCEPTION AT 16Z AND SHOULD MOVE ONTO THE COAST OF
ORANGE COUNTY DURING THE MID AFTERNOON AND INTO THE KSAN AREA BY
SUNSET. HIGHER TERRAIN SHOULD REMAIN OBSCURED IN CLOUDS AND
PRECIPITATION THROUGH THE DAY. GUSTY SOUTH WINDS AHEAD OF THE FRONT
SHOULD BECOMING SOUTHWEST BEHIND THE FRONT WITH WINDS DIMINISHING
DURING THE EVENING.

LINGERING MOISTURE SHOULD KEEP MVFR CEILINGS AND VISIBILITIES WITH
LOCAL IFR CONDITIONS OVER THE AREA TONIGHT. MVFR TO VFR CONDITIONS
ARE EXPECTED DURING THE DAY ON TUESDAY AS THE MOISTURE BEGINS TO
DIMINISH.

&&

.MARINE...
CDIP BUOYS OVER THE INNER WATERS ARE NOT SHOWING MUCH RISE IN SWELL
HEIGHTS...YET...BUT THE SAN CLEMENTE BASIN BUOY DOES SHOW SOME
INCREASE. GUIDANCE STILL SUGGESTS THE GREATEST BUILDUP WILL BE LATER
THIS AFTERNOON AND TONIGHT SO HIGH SURF STILL LOOKS ON TRACK BUT
MIGHT BE DELAYED A FEW HOURS.

WIND GUSTS OVER THE COASTAL WATERS WILL BE GALE FORCE AT TIMES SO
THE IDEA OF GALE WARNING THROUGH THIS AFTERNOON LOOKS GOOD. EXPECT
THE STRONGEST WINDS TO OCCUR AT FRONTAL PASSAGE THEN DIMINISH
BEHIND THE FRONT. HAZARDOUS SEA CONDITIONS FOR SMALL CRAFT WILL
CONTINUE AFTER THE GALE WARNINGS END SO A SMALL CRAFT ADVISORY WILL
REPLACE THE GALE WARNING...LATER THIS EVENING.

COASTAL FLOOD WARNING APPEARS MINIMAL THIS MORNING BUT BETTER CHANCE
OF OCCURRING DURING TIME OF HIGH TIDE ON TUESDAY. WILL KEEP WARNING
IN PLACE.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR ALL AREAS EXCEPT THE LOWER DESERTS THROUGH
THIS EVENING. SEE LAXFFASGX.

HIGH WIND WARNING FOR THE NORTHERN MOUNTAINS AND WIND ADVISORY FOR
ALL OTHER AREAS THROUGH 6 PM TODAY. SEE LAXNPWSGX.

COASTAL FLOOD WARNING THROUGH 10 AM TUESDAY. HIGH SURF ADVISORY
THROUGH WEDNESDAY MORNING. SEE LAXCFWSGX AND LAXSRFSGX.

GALE WARNING FOR THE COASTAL WATERS TODAY. SEE LAXCWFSGX.

MARINE WEATHER STATEMENT FOR DANGEROUS SEAS TODAY. SEE LAXMWSSGX.

&&

PUBLIC...ATKIN
AVIATION...HORTON
Hazardous weather outlook, Jan 2, 4:00 AM PST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST MON JAN 2 2006

CAZ042-043-048-050-055>058-060>062-PZZ750-775-030000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST MON JAN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

FOR ALL OF SOUTHWEST CALIFORNIA THROUGH TONIGHT...A STRONG PACIFIC
STORM SYSTEM WILL MOVE THROUGH THE REGION AND BRING STRONG GUSTY
WINDS AND HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING.
HEAVIEST RAINFALL IS EXPECTED ON COASTAL SLOPES. STRONG GUSTY WINDS
WILL ALSO OCCUR. SEE LAXFFASGX...LAXNPWSGX...LAXSPSSGX... LAXSRFSGX
AND LAXCFWSGX.

AT THE COAST...LARGE WEST SWELL WILL BRING HIGH SURF AND STRONG RIP
CURRENTS TO THE SAN DIEGO COUNTY COASTLINE. SEE LAXSRFSGX AND
LAXCFWSGX FOR DETAILS. A HIGH SURF ADVISORY IS IN EFFECT FROM UNTIL
8 AM PST WEDNESDAY. SEE LAXSRFSGX AND LAXCFWSGX.

LARGE SWELLS AND STRONG GUSTY WINDS WILL MAKE BOATING HAZARDOUS IN
THE COASTAL WATERS OFF SAN DIEGO COUNTY TODAY. A FEW THUNDERSTORMS
ARE ALSO POSSIBLE. SEE LAXCWFSGX AND LAXMWSSGX.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AT THE COAST...LARGE WEST SWELL WILL CONTINUE TO BRING HIGH SURF AND
STRONG RIP CURRENTS AT TIMES FOR MOST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MAXWELL

In the hours before

Local storm report, Jan 2, 11:43 AM PST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1143 AM PST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     NON-TSTM WND GST COSTA MESA              33.67N 117.91W
01/02/2006  0 MPH            ORANGE             CA   TRAINED SPOTTER

            STRONG WINDS ABOUT 35 MPH SUSTAINED WITH GUSTS TO 50 MPH.
            TWO INCH TREE BRANCHES BROKEN BUT DID NO DAMAGE TO ANY
            STRUCTURE. TWO PINE TREES DOWN ON GOLF COURSE NO SIZE WAS
            SPECIFIED. STILL RAINING.

&&

SWASON

The radar

The Santa Ana Mts radar (KSOX), 71 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Bernardino

When
January 2, 12:45 PM PST
Where
San Bernardino County, 6 mi NW of Forest Falls
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.150, -116.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486808.